Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

On medication for PCOD. Now unable to sleep properly and started behaving strangely. Any thoughts?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
hello, myself XXXXXX, 21 yr old, am havng PCOD problem n am medicatd by an endocrinologst. And satisfied with hs treatment. Nw a day am realy disturbd abt my sleepng problem. Everyday i go to bed at 11 bt nt able to sleep, approx at 2 or 3 am i sleep. I dont knw why! And i take too too too much tensions and my mind always thinkng 1 thng or the other, whch gves mre tension. I get anrgy too fast. And hurt my self by cuting my hand to calm down. Cry a lot. I get hurted too easily n am too emotional. I do not forget bad happenings or fights with othr easily n those thngs keep movng in my head n make me mad. Please help me.
Posted Thu, 18 Apr 2013 in Sleep Disorders
Answered by Dr. Jonas Sundarakumar 2 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

I understand that you are going through a difficult time due to your inability to sleep properly. Now, difficulty in sleeping (known as "insomnia" ) can be due to a variety of causes. Some of the problems causing insomnia are:
- Stress
- Anxiety
- Depression
- Poor sleep habits
- Other medical problems, chronic pain, etc.

Now, the first step in managing insomnia is a detailed assessment to establish the probable cause. Further treatment is then targetted according to the cause.

In your case, you have clearly mentioned that you are under a lot of stress and tension, and this could very well be the cause of your sleeping problem. So, if you learn to avoid such stress and tension and learn better coping stategies, then your sleeping problem will automtically get resolved.

Here are a few simple ways of managing stress:
- Don't take too much which you can't handle. Take one step at a time. Postpone any major decisions.
- When you feel overwhelmed by the stress, tell yourself that this is just a passing phase and that you just have to 'stay afloat', till this bad phase passes away.
- Practising relaxation techniques like deep breathing, listening to relaxing music, etc. can help relieve stress.
- Follow a healthy lifestyle - with adequate physical exercise and a nutritious and balanced diet. This not only keeps your body healthy, but also helps your mind.
- Avoid negative thinking and guilt feelings. Remember, your thoughts determine your emotions and behaviour. If your thoughts are constantly negative, it can pull you down and worsen your stress.
- Develop a strong social and spiritual support system. Have friends / relatives who you can trust and talk to regularly, keep up with social and religious activities frequently.
- Keep your mind always active and engaged - spending time with nature, doing tasks which you enjoy, etc will all help in avoiding negative thoughts.

I would also advise you to see a psychiatrist to have a few counselling sessions. Sometimes, a short course of medication to help you relax your mind and get proper sleep may also be beneficial.

Also, there are certain sleep hygiene techniques which can be helpful in improving sleep irrespective of the cause of insomnia:
- Fix a specific bedtime and an awakening time. Do not allow bedtime and awakening time to drift.
- Avoid napping during the day.
- Avoid coffee, tea or any caffeinated drinks or alcohol 4 hours before bedtime.
- Avoid heavy, spicy, or sugary foods for dinner. Have a gap of at least 1 hour between dinner and bedtime.
- Exercise regularly, preferably in the early evening, at least 4 hours before bedtime.
- Set up a comfortable environment which is dark, quiet and disturbance-free. Block out all distracting noise, and eliminate as much light as possible.
- Reserve the bed for sleep only. Don't use the bed for studying, working or for other rectreational activities.
- Try a light snack before bed. Warm milk and foods high in the amino acid tryptophan, such as bananas, may help you to sleep.
- Practice relaxation techniques before bed. Relaxation techniques such as yoga, deep breathing and others may help relieve anxiety and reduce muscle tension.
- Don't take your worries to bed. Leave your worries about studies, work, daily life, etc., behind when you go to bed. Some people find it useful to assign a "worry period" during the evening or late afternoon to deal with these issues.
- Establish a pre-sleep ritual. Pre-sleep rituals, such as a warm bath or a few minutes of reading, can help you sleep.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Follow-up: On medication for PCOD. Now unable to sleep properly and started behaving strangely. Any thoughts? 5 hours later
I tried too many times not to take stress but don't know why not able to cop with it. my two main problem are tension and anger. and whenever am angry i just cry cry and cry and hurt myself, and my anger keeps on rising and am too conserve, every time their is this problem that am not able to express myself, about what i feel, to other. i really want to tell them that ya you are hurting me, but am not able to and stop taing to that person for a short while or become too rude and just take out my anger on that person without telling the actual cause of my anger, because for them its nothing to get angry upon, but for me its like big thing, am not at all a person with high attitude, ego, etc.. but because of this am being addressed this and this hurt me even more... i have no one to talk to.. i feel too insecure and lonely every time.
Answered by Dr. Jonas Sundarakumar 22 hours later

I understand that you have been going through a difficult time due to the stress and tension that you are undergoing. Unfortunately, like you have mentioned, others around you don't seem to be understanding and supportive enough and you end up turning the anger on yourself and hurting yourself.

Now, though it may not be possible to completely change the situation or people around you, still, you can learn how to cope with these stressors and learn how not to get affected by them. For this, you need professional help from a qualified psychiatrist or psychologist. There are effective psychological therapies and counselling techniques which can help you learn these skills and develop more emotional stability. Sometimes, certain medication such as mood stabilizers or anti-depressants can help control these symptoms.

Since you seem to be in a lot of emotional stress, I would advise you to see a psychiatrist in person for a detailed assessment and further treatment. Don't worry, with appropriate therapy, you will be able to soon overcome your problems.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Follow-up: On medication for PCOD. Now unable to sleep properly and started behaving strangely. Any thoughts? 3 hours later
Thank you so much, i'll surely visit a psychiatrist as soon as possible. thank you once again..
Answered by Dr. Jonas Sundarakumar 5 hours later
I'm glad that my advise has been useful to you. Since you seem determined and motivated to seek help and overcome your problem, I'm sure that you'll become alright soon.

Best wishes,

Dr. Jonas Sundarakumar
Consultant Psychiatrist

(Kindly close the query and leave a review if you are happy with my answers.)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor